Iowa, 2021Drought in Iowa, November 1 to 2, 2021
November 1 to 2, 2021 · NWS FSD · 2 events in 2 counties and zones
Late October precipitation eased drought conditions across northwest Iowa.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late October precipitation eased drought conditions across northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 31, 9:29 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Oct 31, 9:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1029 PM CDT Sun Oct 31 2021
.SHORT TERM...(This Evening through Monday)
Issued at 241 PM CDT Sun Oct 31 2021
Cool temperatures in place across the region this afternoon as we
close out October and move toward November. Afternoon cumulus and
breezy northwesterly winds will both begin to subside as we approach
the sunset hours. Those planning on completing their trick-or-treat
activities through the late afternoon/early evening hours should see
temperatures in the 40s with a less pleasant wind chill value in the
30s. By mid evening, temperatures continue to slide into the 30s
with wind chill values working toward the upper 20s. Winds become
light later tonight which should set up favorable radiational
cooling conditions near/north of I-90 where cloud cover will be less
of a factor.
Meanwhile, to the south across Nebraska, strengthening midlevel
frontogenesis and favorable positioning of an upper level jet streak
will continue to result in an expanding area of snow across the NE
Panhandle into the evening and overnight hours. Better forcing
remains to our south but wouldn't be surprise if we sneak a flurry
or sprinkle into the MO River Valley into Monday morning. This same
area south of I-90 will also favor increased mid/upper level clouds
as well. By Monday afternoon, may also see an increase in cumulus
across SW MN as a vort lobe rotates through the base of the
mid/upper level trough with soundings exhibiting occasional small
hints at weak instability. Temperatures likely end up similar to
today's values, or mainly 40s.
.LONG TERM...(Monday Night through Sunday)
Issued at 241 PM CDT Sun Oct 31 2021
Below normal temperatures continue through mid week as we sit on the
backside of upper level troughing with ridging building to our west.
Ensemble probabilities would suggest some low end chances of light
precipitation Thursday morning but at this point looks like far
better chances we stay dry. Depending on eventual cloud cover, could
see some very chilly overnight periods through midweek as surface
high pressure meanders across the broader region.
Brief period of ridging appears possible for the second half of the
week which may push afternoon temperatures closer to seasonal normals
in the upper 40s to lower 50s. Fairly sizable divergence in the
guidance by next weekend however as the GFS is most aggressive in
developing a cutoff low across the north central US. Could be a
period for added precipitation chances, but again, far too much
uncertainty at this point.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1029 PM CDT Sun Oct 31 2021
VFR conditions expected through the TAF period. Winds will be
light.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JM
Hazardous weather outlook, Oct 31, 5:08 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
608 PM CDT Sun Oct 31 2021
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012315-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
608 PM CDT Sun Oct 31 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Buena Vista
- When
- November 1, 12:00 AM CST to November 2, 12:00 AM CST
- Where
- Buena Vista forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
One to two inches of rainfall at Storm Lake and Sioux Rapids at the end of October resulted in easing of the drought from severe (D2) to moderate (D1) conditions at the start of November.
Drought, Cherokee
- When
- November 1, 12:00 AM CST to November 2, 12:00 AM CST
- Where
- Cherokee forecast zone
- Crop damage
- $5,000
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
One to two inches of rainfall at Cherokee at the end of October resulted in easing of the drought from severe (D2) to moderate (D1) conditions at the start of November. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, November 1 to 30, 2021$565,000 · 19 events
- Drought in California, November 1 to 30, 202140 events
- Drought in New Mexico, November 1 to 30, 202138 events
- Drought in North Dakota, November 1 to 30, 202128 events
- Drought in Hawaii, November 1 to 30, 202122 events
- Drought in Colorado, November 1 to 30, 202121 events
- Drought in Iowa, November 1 to 2, 202118 events
- Drought in Colorado, November 1 to 30, 202116 events
- Drought in Montana, November 1 to 30, 202116 events
- Drought in Minnesota, November 1 to 30, 202113 events
- Drought in California, November 1 to 30, 202112 events
- High Surf in Hawaii, November 1 to 4, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989705, 989706.